A television producer whom I had treated for a urinary infection returned to my office, and I could tell from his facial expression that he had not come to see me only about the infection. Whatever was on his mind wasn’t something he found easy to talk about. When he finally said, “Doctor, I cannot get an erection anymore,” I was surprised. He had a reputation as a Casanova who took pride in his virility. We talked for a while about his life. I explored the possibility that he, as a single man who liked a variety of partners, might feel frightened by the AIDS epidemic. No, he said, he was careful to thoroughly screen partners and practice safe sex. I thought he might be under some professional stress. He assured me that wasn’t the case. In fact, he enjoyed sex as an outlet for his built-up tension.
As I took his medical history, I stumbled upon the answer. Since I had last seen him, he had been diagnosed with high blood pressure. The good news was that the hypertension itself was not affecting his sexual performance. The bad news was that the prescription medication he was taking to control it was affecting his ability to have an erection.
A number of therapeutic agents can cause erection and/or ejaculatory problems, even in men who have never experienced such problems before. Unfortunately, few rigorous scientific studies are reported on the subject. Most of what we know about erectile dysfunction associated with the use of common medicines is anecdotal or reported by manufacturers as possible side effects.
When I suspect that a specific drug might be responsible for a patient’s ED, I reduce the dose or eliminate the drug entirely. I do this in cooperation with the patient’s primary physician. In the case of the television producer, we safely lowered the dosage of his antihypertensive medicine, and he was quickly back on track.
Blood pressure medications are not the only culprits, although they are probably the most common. Sexual dysfunction is listed as a potential side effect of virtually every antihypertensive agent. These medications work in different ways to lower blood pressure, so their effects on erections also vary. If you are taking medication for high blood pressure and suspect that it may be having an adverse effect, consult your physician. You might be able to switch to a different class of drugs. Do not stop your medication for hypertension to get a better erection or you risk increasing the possibility of a stroke!
Other drugs that can diminish sexual function include diuretics, as well as some medications used to treat anxiety, depression, and other psychiatric disturbances. These can cause diminished libido, retarded ejaculation, or erection problems. Various ulcer medications can also cause impotency.
Always consult your physician before discontinuing treatment. Reducing a dosage or stopping the use of a particular medication can cause a complicated and potentially life-threatening situation. Many forces, not just the medication, can contribute to your ED. Most patients who take medications for hypertension are of advanced age and may suffer from more than one illness. Approximately 10 percent of patients who require antihypertensive drugs have significant sexual dysfunction before starting treatment. Similarly, depression triggered by the illness itself can also cause sexual problems.
The sexual side effects of the drugs have to be weighed against the consequences of the diseases themselves. In some cases, switching medications or adjusting the dosage is an easy solution. When that is not possible, living with diminished sexual function might be wiser than risking aggravating a serious medical condition by disrupting treatment. Such decisions require delicate clinical judgment and require a frank and thorough discussion with your physician to consider all possible options.
Photo by Rural Health Professions Action Plan, CC BY 2.0
Leave A Comment
You must be logged in to post a comment.